Mississippi, 2016Damaging Wind in Mississippi, June 13, 2016
June 13, 2016 · NWS JAN · 1 event in 1 county or zone
Daytime heating combined with a moist tropical air mass allowed for the development of showers and thunderstorms. Some of these storms produced strong wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Daytime heating combined with a moist tropical air mass allowed for the development of showers and thunderstorms. Some of these storms produced strong wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 13, 10:40 AM CST, 4 hours 30 minutes earlier.
Area forecast discussion, Jun 13, 10:40 AM CST, 4 hours 30 minutes before
Area Forecast Discussion...Update
National Weather Service Jackson MS
1140 AM CDT MON JUN 13 2016
.UPDATE...Weak disturbance continues to slowly approach our region
from the west this morning with the eastern periphery of numerous
showers and scattered thunderstorms centered over the Arklatex now
getting into the Arklamiss Delta. Elsewhere temperatures are
generally heating up faster than anticipated with heat indices
already nearing the century mark in portions of East-Central
Mississippi. High temperatures were raised in these central and
eastern areas but convective temperatures are on the cusp of being
met and developing showers and storms through the afternoon should
keep heat index values and temperatures from getting too out of
hand. Across these same central and eastern areas the tropospheric
flow is still slightly anticyclonic and should keep showers and
storms from achieving a high coverage until late this afternoon, but
by that time the evolving loosely-organized lines of occasionally
vigorous thunderstorms developing through early afternoon in western
zones will have translated eastward. Of course western zones will
have the highest rain chances but the tropical-type moisture content
in the atmosphere in juxtaposition with the weak incoming
disturbance should prove to make the environment quite favorable for
storms in all areas before the afternoon is out.
Morning checks of area 12Z soundings reveals persistent high
precipitable water values around 2 inches and potential for high
destabilization (up to 4000 SBCAPE where surface temps heat into the
lower 90s). These characteristics alone suggest some strong storms
with small hail, frequent lightning, torrential downpours, and brief
gusty winds will certainly be possible....and a stray severe storm
or two cannot be ruled out. However, will continue to not mention a
categorical severe risk in the HWO because wet microburst potential
not assessed as more than marginal in sounding analysis and wind
shear in any atmospheric layer is not sufficient to warrant much of
a damaging wind threat through storm organization. /BB/
&&
.AVIATION...Scattered to numerous SHRA/TSRA will develop across the
region this afternoon, diminishing during the early evening. This
activity will bring brief cig/visby reductions during this time
frame. Otherwise, VFR conditions will predominate through tonight.
Late tonight into early Tuesday, MVFR stratus will develop over part
of the region, with somewhat greater potential for development along
and west of I-55. Patchy fog may also lead to brief categorical
reductions. /DL/
&&
.PREV DISCUSSION... /issued 434 AM CDT MON JUN 13 2016/
SHORT TERM...Today through Tuesday night...IR imagery showing
widespread convective debris from yesterday's storms littered across
the forecast area this morning as convection continues on over east
TX. Deep tropical moisture remains in place as evidenced by the
blended total PW imagery where 2.2 inches is widespread across the
forecast area.
The mid/upper level flow pattern this morning is characterized by a
sprawling longwave ridge maintaining itself over the center of the
nation with troffines continuing on either side. At the base of the
ridge, near our area, a weakness in the ridge/impulse was located
over OK into eastern TX. There remains agreement in the models that
this impulse will push slowly through the forecast area between now
and Tuesday. The weak ascent with this feature should only aid the
already expected widespread convection produced by diurnal heating
of the tropical airmass in place.
Wet microburst potential does not look very impressive due to low
DCAPEs and weak lapse rates, however precip loading may yield some
gusty winds with the strongest storms today and Tuesday. Main
concern though will be the heavy rainfall potential. Relatively weak
wind flow aloft will allow storms to not move much from where they
develop. With PWs as high as they are, very efficient, but
localized, rainfall processes will occur. Due to the localized
nature of the heavy rainfall and even moreso the gusty winds, will
forego mentioning in the HWO at this time./26/
LONG TERM...Wednesday through Sunday...overall the models have
trended warmer and with lower rain chances through the long term
period. The weak upper level trough will be east of our cwa by
Wednesday morning while a 591dam ridge starts spreading east over
our cwa from the southern plains. This ridge will strengthen over
our cwa through Thursday before weakening Thursday night into
Friday. This will lead to lower rain chances from the west and a
gradual warming trend Wednesday and Thursday. Afternoon highs
Wednesday will top out in the lower 90s at most locations and then
mostly in the low to mid 90s Thursday. Thursday looks to be the
warmest day of the long term period. These warmer than normal
afternoon temperatures will combine with our moist air mass
resulting in peak heat index values around 100 Wednesday and between
100 and 105 Thursday. Friday will be a little cooler as a mid level
trough is still expected to drop over the eastern CONUS as the
eastern periphery over the large mid level ridge weakens but, models
agree that the trough will remain well east of our cwa. An
associated weak backdoor cold front is also still expected to move
over our northeast zones late Friday afternoon and evening. The
front will warrant slightly greater rain chances Friday night. Rain
chances will end from the northeast Saturday as model consensus
moves the front south of our cwa by Saturday evening. A surface high
to the northeast in the wake of the front will bring a drier air
mass to our region with pwats below one inch areawide by Sunday
morning. This will limit rain chances Sunday into Monday. /22/
AVIATION...MVFR conditions early this morning will give way to VFR
ceilings by 13/16Z. Scattered to numerous showers and thunderstorms
will develop thereafter, especially after 13/18Z. All TAF sites are
expected to be impacted by this convection at some time or multiple
times today. At each occurrence, a quick lowering to IFR ceilings
and visibilities can be expected lasting no more than an hour. These
conditions will begin winding down after 14/00Z, ending by 14/03Z
with VFR ceilings and MFVR visibilities in fog, thereafter./26/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 92 73 89 72 / 64 37 51 30
Meridian 93 71 89 71 / 51 43 70 33
Vicksburg 89 74 90 73 / 75 27 48 21
Hattiesburg 91 73 92 73 / 64 40 58 25
Natchez 87 73 88 73 / 78 31 48 19
Greenville 89 74 91 74 / 67 26 51 15
Greenwood 93 73 89 73 / 57 34 58 23
&&
.JAN Watches/Warnings/Advisories...
MS...None.
LA...None.
AR...None.
&&
BB/DL
Hazardous weather outlook, Jun 13, 2:06 PM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
306 PM CDT MON JUN 13 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
142015-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
306 PM CDT MON JUN 13 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...EAST
CENTRAL MISSISSIPPI...NORTH CENTRAL MISSISSIPPI...NORTHEAST
MISSISSIPPI...NORTHWEST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...SOUTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TONIGHT AND TUESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY
MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES ARE POSSIBLE FOR THE
ENTIRE OUTLOOK AREA ON THURSDAY AND FRIDAY.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.
DL
&&
...HAZARD LEGEND...
NO SHORT TERM HAZARDS EXPECTED.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jun 13, 11:25 AM CST, 3 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1225 PM CDT MON JUN 13 2016
LAZ024-026-MSZ060-131815-
CATAHOULA LA-CONCORDIA LA-ADAMS MS-
1225 PM CDT MON JUN 13 2016
...STRONG THUNDERSTORMS WILL AFFECT CONCORDIA...SOUTHWESTERN
CATAHOULA PARISHES IN NORTHEASTERN LOUISIANA AND CENTRAL ADAMS
COUNTIES UNTIL 115 PM CDT...
AT 1224 PM CDT...METEOROLOGISTS WERE TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF WALTERS TO NEAR SLOCUM.
MOVEMENT WAS NORTHEAST AT 25 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
STRONG THUNDERSTORMS WILL BE NEAR...
WALTERS AROUND 1245 PM CDT.
ARCHIE AND DEER PARK AROUND 1250 PM CDT.
NATCHEZ...VIDALIA...FERRIDAY...MANIFEST AND AIMWELL AROUND 115 PM
CDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE RIDGECREST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3181 9201 3158 9133 3131 9143 3132 9144
3132 9147 3129 9147 3128 9149 3126 9148
3123 9149 3121 9153 3124 9156 3121 9158
3136 9201
TIME...MOT...LOC 1724Z 187DEG 18KT 3145 9204 3128 9155
BYBThunderstorm Wind, Hinds
- When
- June 13, 3:10 PM CST
- Where
- Hinds County, 1.94 mi NNW of Jackson
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 32.356, -90.184
A tree fell on Northside Drive which blocked traffic.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, June 13, 20161 death · 2 injured · 1 event
- Tornado and Hail in South Dakota, June 13, 2016$120,000 · EF2 · 14 events
- Tornadoes and Hail in Texas, June 13, 2016EF2 · 18 events
- Tornado and Flash Flood in Colorado, June 13, 2016$30,000 · 2 in hail · 20 events
- Flash Flooding in Texas, June 13, 2016$25,000 · 2 events
- Damaging Wind in Kentucky, June 13, 2016$15,000 · 52 kt wind · 1 event
- Tornado and Hail in Colorado, June 13, 2016EF0 · 8 events
- Hail and Damaging Wind in Nebraska, June 13, 20161.75 in hail · 8 events
- Hail in Montana, June 13, 20161.75 in hail · 6 events
- Flash Flooding and Damaging Winds in Oklahoma, June 13, 201661 kt wind · 5 events
- Hail and Damaging Winds in South Dakota, June 13, 20161 in hail · 5 events
- Damaging Winds and Heavy Rain in Kansas, June 13, 201680 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 629949.